Jump to content

Recommended Posts

Hello,

New here to the forums but have had pots for about 6-7 years. I was in a car accident and started noticing symptoms after I recovered. I lived with the symptoms for a while but recently we had some very stressful weeks and that seemed to exacerbated a lot of the symptoms so my doctor put me on lexapro and Xanax.

The lexapro has been a killer for me. Lots of nausea, dizziness, and just general crappy feeling. I've heard that side effects are common while you adjust but it's been difficult because I'm still working full time while my wife is in college.

How long did the nausea last for you? Just kinda concerned about the weight loss since I haven't been able to eat a lot. I know the side effects can last a while I'm just concerned about being off of work for a long time.

Thanks

Link to post
Share on other sites

Hi jingles1978,

Welcome to the forum! I'm sorry that you are experiencing such difficulties with lexapro. I wish I could help more, however, I've not taken anything like that.

I can however relate to the nausea and weight loss from the seizure medicine I am on, trokendi xr (extended release. Topamax) and I've lost 17 pounds since starting it in the end of December. It's really frustrating. You've got a ton on your plate it sounds like and a lot to balance, I'm glad that you e found the forum. I hope that some of the members who have experiences with lexapro like medications can offer their advice.

How long have you been taking it and how long did the doctor say the side effects were supposed to last? If you really concerned, maybe give he or she a call just to double check these aren't put of the ordinary

Wishing you the best of luck,
Sarah

Link to post
Share on other sites

I was unable to take Lexapro or Paxil. We tried these before I was diagnosed with pots, although I did already have pots. It tried each for 2 months but it exacerbated my pots symptoms each time I took a dose within the first hour and it would last for 5-6 hours.

I believe that some POTS patients do find relief from drugs in this class, while others find it worsens symptoms. I would imagine this has a lot to do with the underlying cause of each person's pots.

Take care,

Katie

Link to post
Share on other sites

Hi jingles

Welcome to the forum.

It can take weeks to adjust to an SSRI.

My experience was an intensification of POTS symptoms for about a month and then finally after 8 weeks I started to experience improvement in symptoms. It was a long haul but worth it in the end, to me. I remember having nausea and even vomiting while adjusting. As well as more dizziness (and anxiety, for me). A side effect of SSRIs is autonomic dysfunction! This should not be a long term side effect however, especially as that is what it is being taken to treat of course!

I think it best to talk to your doctor about any intensification of symptoms. My doctor was unconcerned and told me to please try to get through it as he believed I would improve after the adjustment period. I think doctors and others who have not experienced POTS don't understand just how intense and disabling the symptoms can be.

As I said though, for me, an SSRI was a benefit, after adjusting.

Link to post
Share on other sites

Hello,

Thank you for the replies. I am currently only on 5mg and tomorrow I'm going to be on going to 10mg. He said it could be anywhere from a week to 4 weeks. I just wanted to get some idea if this will be worth it.

I was doing fine managing the symptoms... And then one stressful week and I've never felt worse.

Link to post
Share on other sites

I'm sorry to hear that Jingles, it seems our bodies which appear to be in a flight and fight mode really dislike stress. If its possible, when I get in my flairs, I try to rest and hydrate as much as I can. I know when stress hits me hard I feel as though I physically have the flu. hang in there, I hope you feel better! Sarah

Link to post
Share on other sites

I think it is from the lexapro primarily because the nausea seems to happen around the time I take it. It does wear off eventually but starts up each time.

I think my biggest concern is I've never had to go through this before and usually if something gives me side effects I would stop taking it but this is a new level of medicine.

Link to post
Share on other sites
  • 3 years later...

Is autonomic neuropathy the same as pots? I have low blood pressure in the mornings and it rises later  in the day. Was on amitriptline for 10 years and liked it but after I had 2mini strokes because of high blood pressure, the drs in the hospital took me off fludrocortosone and amitriptline. I know why the cortisone, because it made my pressure super high, but can’t figure why the amitriptline. They said it made my pots worse, lowering my pressure more. Don’t know if this was true or not. Any experience anyone? 

Link to post
Share on other sites

@Claire - as far as I understand autonomic neuropathy is ONE underlying condition for the symptoms of POTS. There are other mechanisms for POTS other than autonomic neuropathy. 

Link to post
Share on other sites
On 6/15/2015 at 12:57 PM, MomtoGiuliana said:

Hi jingles

Welcome to the forum.

It can take weeks to adjust to an SSRI.

My experience was an intensification of POTS symptoms for about a month and then finally after 8 weeks I started to experience improvement in symptoms. It was a long haul but worth it in the end, to me. I remember having nausea and even vomiting while adjusting. As well as more dizziness (and anxiety, for me). A side effect of SSRIs is autonomic dysfunction! This should not be a long term side effect however, especially as that is what it is being taken to treat of course!

I think it best to talk to your doctor about any intensification of symptoms. My doctor was unconcerned and told me to please try to get through it as he believed I would improve after the adjustment period. I think doctors and others who have not experienced POTS don't understand just how intense and disabling the symptoms can be.

As I said though, for me, an SSRI was a benefit, after adjusting.

I am so happy for the people who take ssri’s and it helped. It not only made my blood pressure lower it made my blood sugar super low. I am weaning off it now and I am very disappointed. My Dr did warn me, but I didn’t listen. 

Link to post
Share on other sites
5 hours ago, Claire said:

Hank you. I’m so confused!k.

Dear @Claire - don't be. Dysautonomia is such a complex condition that most physicians do not understand it. Just concentrate on YOUR symptoms and find a doctor willing to listen to you and willing to help YOU. We all have to try - often many - different medications and ways to treat our symptoms before we find the right ones. I am sure you have found many suggestions on this forum - not all of them will apply to you. Your body will let you know if a med or treatment is working - listen to your body. Ther are many signals we get all day what we should or should not do - the problem is that we usually do not want to listen. I have found that resting when my body demands it stops a lot of my POTS symptoms. But I do understand that is easier said then done. But if you respond to the symptoms when they first start you can often get over them without any major events. --- Take a deep breath and try to relax - you do not need to solve the problem of dysautonomia by yourself! 

Link to post
Share on other sites
  • 1 year later...

Hi! I don’t know everyone’s ages, but i am only 14 years old and I have POTS. I take fludrocortizone but idek if it helps. today i started escitalopram ( pill for anxiety) to help but today i felt a lot more drowsy and dizzy. i don’t know if i should continue to take it because it’s already off to a ruff start.

Link to post
Share on other sites

@Ellievb06 - Lexapro takes about 6 weeks before it starts working, so the feeling dizzy is most likely not related. But you should ask your doctor. 

Link to post
Share on other sites

I’m so sorry you are having a hard time on Lexapro. I had a terrible reaction on a low dose and ended up in er by ambulance . I also was prescribed hydroxizine with it. I feel like my body was on fire. This is before I was diagnosed with pots. I am sensitive to all meds I was given to treat my so called “anxiety”.Prozac, Effexor, and Burspar. Xanax worked until it started giving me problems taking it nightly . So now  I am on a diazepam taper that got me off of Xanax.  I wish I would have had my Apple Watch back in October of 2019 when my severe symptoms started. The Apple Watch shows how my heart rate goes up. It would have saved me a lot of devastating heart ache and huge medical bills . 

I hope you find something that works for you. I haven’t been able to tolerate any anti depressants . I know many people without POTS that they have helped. 
 

69254528-02CD-45F2-A3F6-C3FADAD22C01.png

Link to post
Share on other sites

My doctor mentioned getting an apple watch for my heart rate:) I'm so sorry for what you have been through. I just switched my lexapro and fludrocortizone to before bed and I'm hoping to see some improvement. (my doctor recommended I did that). 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...